Each week we will aim to bring out a concise email that provides 4-5 key pieces of information addressing a specific issue in clinical therapeutics.
This week: Wheeze with beta blockers
Beta blockers are widely prescribed in aged care. They can be used for the management if hypertension, ischaemic heart disease or for some arrhythmias (e.g. metoprolol, atenolol, sotalol, propranolol). They are also prescribed as eye drops for the management of glaucoma (such as timolol or betaxolol eye drops).
- Although beta blockers Although beta blockers are primarily prescribed for their effects in the cardiovascular system (and eyes), beta-adrenergic receptor found throughout the body, and blockade may lead to unexpected effects.
- In the lungs, beta receptors are partially responsible for regualting the tone of bronchiolar smooth muscle. Beta agonist medications are often prescribed to cause bronchodilation for people with asthma (e.g. salbutamol, terbutaline).
- Conversely, for some people, the administration of systemic or ocular beta-blockers can be associated with increased bronchial smooth muscle tone. This can result in bronchospasm, or in some cases wheeze.
- Not every person with asthma will be susceptible to beta blocker induced bronchospasm, but some will and caution is required to detect this subtle adverse effect.
Please consider these issues when preparing or interpreting RMMR reports or education sessions. Contributions of content or suggested topics are welcome and should be sent directly to firstname.lastname@example.org.